Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 214, NWS Goodland, KS

August 22, 2021Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2021, 7:16 PM CDT for Norton County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 7:16 PM CDT (00:16 UTC)
Expired
Aug 22, 2021, 7:45 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 121 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 5:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1090 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1090 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2089 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS53 KGLD 230016
SVRGLD
KSC137-230045-
/O.NEW.KGLD.SV.W.0214.210823T0016Z-210823T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
716 PM CDT Sun Aug 22 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Norton County in northwestern Kansas...

* Until 745 PM CDT.

* At 716 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Almena, or 11 miles northeast of Norton, moving northeast at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Norton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3982 9981 4000 9988 4000 9963 3987 9963
TIME...MOT...LOC 0016Z 246DEG 24KT 3996 9975 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AW
1 follow-up statement
591 
WWUS53 KGLD 230036
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
736 PM CDT Sun Aug 22 2021

KSC137-230045-
/O.EXP.KGLD.SV.W.0214.000000T0000Z-210823T0045Z/
Norton KS-
736 PM CDT Sun Aug 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORTON COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

LAT...LON 3982 9981 4000 9988 4000 9963 3987 9963
TIME...MOT...LOC 0035Z 246DEG 24KT 4001 9961 

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:13 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 22, 6:13 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
513 PM MDT Sun Aug 22 2021

.SHORT TERM...(This evening through Monday night)
Issued at 211 PM MDT Sun Aug 22 2021

The main concerns for today are elevated fire weather conditions in
eastern Colorado and the potential for a few isolated strong to
severe thunderstorms in northeastern part of the forecast area.  A
warm front is draped across Nebraska with a cold front to our
northwest leaving us in the warm sector.  The dryline continues to
move across the area this afternoon and will be the primary lifting
mechanism for storm development this afternoon and evening.  The
main target area for initial storm development is expected to be
along and east of a line from Stratton Nebraska to Atwood to
Dresden.  Lapse rate values are supportive of the potential for some
hail with any storm development.  DCAPE values of 1500+ J/kg are
expected this afternoon with MLCAPE values of 2000+ J/kg and MUCAPE
2500+ J/kg.  As storms fire off along the dryline, they will be
moving into a better environment conducive for severe storms.  Wind
looks to be the main threat with any storms that develop in the CWA
with hail up to 1" being a secondary issue.  Pwat values ranging
from 1.2" to 1.4 inches could also aide in some issues with a brief
period of locally heavy rainfall.

Elevated fire weather conditions persist across the area this
afternoon.  High temperatures will top out in the mid-90s to near
the century mark.  Minimum relative humidity values will fall to the
mid-teens to low 20s from Yuma to Goodland to Sharon Springs.  Wind
gusts in these areas will range from 15-25mph.  Conditions will need
to be monitored this afternoon, however, fire weather highlights are
not anticipated today.

Isolated showers and thunderstorms mainly in the eastern and
northeastern part of the area will taper off before midnight.
Overnight lows will range from the mid-50s to upper 60s.

Southwest flow aloft persists over the region Monday with the heat
on tap once again.  Widespread 90s with several areas potentially
reaching triple digits are expected for highs with lows Monday night
into Tuesday mainly in the 60s with a few 70s.  Minimum relative
humidity values will fall to 20 percent or less along and west of a
line from Joes to Sharon Springs to Tribune.  Winds are forecast to
fall well below highlight criteria.  Dry conditions continue through
the day and into the overnight hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 104 PM MDT Sun Aug 22 2021

This portion of the forecast continues to look hot with some chances
for rainfall almost each afternoon and evening as an upper level
short wave trough moves through.  The limiting factor each day
continues to be where the dry line will set up, as that will likely
be the main source for storms to develop on.

Tuesday the model consensus continues to have dry despite an upper
level short wave trough moving over the dry line on the east edge of
the forecast area.  Am thinking this is due to the small inversion
above the mixed layer that is limiting the available CAPE.  Even the
model that does not have the small inversion present has a large dew
point depression at the LCL which may hinder storm development.

Wednesday a backdoor cold front moves through to the middle of the
forecast area.  Behind it dew points increase. Models disagree with
whether there will be a small inversion present again or not behind
the front in the higher moisture.  Have noticed that the higher
rainfall amounts are shifting northeast from what was seen
yesterday.  Ensembles continue to show a large area of precipitation
moving across Nebraska or South Dakota Wednesday.  The current upper
level pattern is difficult to discern where specifically that will
be. However there are a couple upper level short wave troughs that
move through that may be the cause of the rainfall probabilities.

Thursday through Sunday upper level short wave troughs continue to
move through the forecast area.  A cold front may move into the
forecast area Saturday, but models have more agreement with a
frontal passage occurring Sunday night.  The most favorable day for
storm development looks to be Thursday night when a stronger upper
level short wave trough moves through.  A cold front should
accompany this trough into the forecast area Friday, but will be
pushed back north by Friday afternoon.

Looking at the severe potential for Tuesday through Sunday, the deep
layer shear is strongest on Tuesday, around 30 kts, then declines
through the period as the ridge to the south builds northward.  700-
500mb lapse rates are reasonable for strong updrafts, so am thinking
the limiting factors will be the deep layer shear and available CAPE.

Temperatures for the period will be hottest on Tuesday then cool
slightly through the rest of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 513 PM MDT Sun Aug 22 2021

Vfr conditions are currently expected at both KGLD and KMCK
terminals through the period. With thunderstorms to the east of
both sites at the start of the TAF, dry weather is anticipated for
the remainder of the night. Light winds should shift to the
south-southeast this evening, becoming variable overnight.
Southerly winds return to both terminals by Monday afternoon.
Otherwise, need to monitor the potential for some low ceilings to
develop once again late tonight, after 06z. Will continue to
evaluate as confidence is not high enough to insert a mention at
this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...AW
LONG TERM...JTL
AVIATION...JBH
Hazardous weather outlook, Aug 22, 5:07 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
407 PM MDT Sun Aug 22 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-232215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
407 PM MDT Sun Aug 22 2021 /507 PM CDT Sun Aug 22 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Elevated fire weather conditions are possible this afternoon, mainly
along and west of Highway 27.

Isolated severe thunderstorms are possible across portions of the
Tri-State area this afternoon and evening, mainly east of Highway
25 and north of Highway 24.

Heat indices will be around 100F to 103F in a few areas east of
Highway 83 for this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Heat indices will be around 100F to 102F in a few areas east of
Highway 83 for Monday afternoon.

Heat indices will be around 100F to 101F in a few areas east of
Highway 83 for Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any storm reports are appreciated.

JTL

In the hours before

Local storm report, Aug 22, 5:45 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
445 PM MDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             3 ENE DANBURY           40.05N 100.35W
08/22/2021  E0.70 INCH       RED WILLOW         NE   PUBLIC

            CALLER REPORTED DIME SIZED HAIL. TIME
            ESTIMATED BY RADAR.

&&

KMK
Special weather statement, Aug 22, 6:06 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
606 PM CDT Sun Aug 22 2021

KSZ015-016-222330-
Sheridan KS-Graham KS-
606 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of east central
Sheridan and southwestern Graham Counties through 630 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Morland, or 15 miles north of Quinter, moving
northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Morland around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

&&

LAT...LON 3914 10017 3925 10029 3950 10010 3925 9984
TIME...MOT...LOC 2305Z 231DEG 21KT 3928 10014

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AW
Special weather statement, Aug 22, 6:12 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
612 PM CDT Sun Aug 22 2021

KSZ004-222330-
Norton KS-
612 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern Norton
County through 630 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Almena, or 10 miles north of Norton, moving east
at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

&&

LAT...LON 3994 9995 4000 9995 4000 9962 3988 9963
TIME...MOT...LOC 2312Z 270DEG 25KT 3998 9984

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

AW
Special weather statement, Aug 22, 6:32 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Goodland KS
632 PM CDT Sun Aug 22 2021

KSZ004-222345-
Norton KS-
632 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern Norton
County through 645 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Almena, or 14 miles northeast of Norton, moving east
at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

&&

LAT...LON 3993 9980 4000 9982 4000 9963 3991 9963
TIME...MOT...LOC 2331Z 271DEG 22KT 3998 9970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

AW
Special weather statement, Aug 22, 6:52 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Goodland KS
652 PM CDT Sun Aug 22 2021

KSZ004-230015-
Norton KS-
652 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern Norton
County through 715 PM CDT...

At 651 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Norton, moving northeast at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern Norton
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

&&

LAT...LON 3986 9992 4000 10004 4000 9963 3996 9963
TIME...MOT...LOC 2351Z 237DEG 24KT 3998 9990

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

AW
Special weather statement, Aug 22, 7:13 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Goodland KS
713 PM CDT Sun Aug 22 2021

KSZ004-230030-
Norton KS-
713 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern Norton
County through 730 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Almena, or 9 miles northeast of Norton, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Almena around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Kansas.

&&

LAT...LON 3987 9988 4000 9988 4000 9962 3981 9963
TIME...MOT...LOC 0012Z 269DEG 18KT 3993 9978

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:13 PM CDTSpecial Weather StatementGLDNorton17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.